Each week, OMRF Vice President of Research Dr. Rod McEver opens “Adam’s Journal” to answer a medical question from Adam Cohen, OMRF’s senior vice president & general counsel.
A friend recently underwent chemotherapy. Happily, his prognosis is now good.
Not surprisingly, the treatment caused him to lose his hair temporarily. More surprisingly, it first grew back gray. (It had been black.) The color has now returned, but his formerly straight hair is now curly. Is this normal?
Dr. McEver Prescribes
It’s been well documented that cancer therapies cause changes in people’s hair. The incidence, severity and types of changes vary according to treatment regimen; studies have found that 65% of people with cancer undergoing cytotoxic therapy – radiation, chemotherapy or other drugs designed to kill cells – experience these side effects.
Chemotherapy attacks rapidly growing cancer cells. However, it also kills other rapidly growing cells in your body, a category that includes the cells in hair roots. That’s what leads to alopecia, the medical term for baldness, which can be accompanied by hair loss all over the body.
For some, hair loss can be permanent. And if the hair grows back, it frequently does so in a manner that differs from its original appearance.
These alterations result from a disturbance in hair follicle cycling and hair shaft synthesis. They can manifest in many ways, including the phenomena your friend experienced: changes in color and texture.
Pigmentary changes typically reverse once chemotherapy stops, as they did for your friend. Similarly, more than half of straight-haired patients who undergo chemotherapy find that their hair becomes wavy or curly.
In short, what your friend experienced is normal. His hair likely will remain curly, and if he wants it otherwise, he can use hair-straightening techniques available to anyone with a head of curls.
That said, as someone whose hair has always had a wave, I’m kind of partial to hair that has “character” – and wholeheartedly support leaving his coif just the way it is!
Do you have a health query for Dr. McEver? Email firstname.lastname@example.org and your question may be answered in a future column!